Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

On the shape of a slender axisymmetric nonstationary cavity

  • 43 Accesses

  • 1 Citations


Very few studies have been made of three-dimensional nonstationary cavitation flows. In [1, 2], differential equations were obtained for the shape of a nonstationary cavity by means of a method of sources and sinks distributed along the axis of thin axisymmetric body and the cavity. In the integro-differential equation obtained in the present paper, allowance is made for a number of additional terms, and this makes it possible to dispense with the requirement ¦ In ɛ ¦ ≫ 1 adopted in [1, 2]. The obtained equation is valid under the weaker restriction ɛ ≪ 1. In [3], the problem of determining the cavity shape is reduced to a system of integral equations. Examples of calculation of the cavity shape in accordance with the non-stationary equations of [1–3] are unknown. In [4], an equation is obtained for the shape of a thin axisymmetric nonstationary cavity on the basis of a semiempirical approach. In the present paper, an integro-differential equation for the shape of a thin axisymmetric nonstationary cavity is obtained to order ɛ2 (ɛ is a small constant parameter which has the order of the transverse-to-longitudinal dimension ratio of the system consisting of the cavity-forming body, the cavity, and the closing body). A boundary-value problem is formulated and an analytic solution to the corresponding differential equation is obtained in the first approximation (to terms of order ɛ2 In ɛ), A number of concrete examples is considered.

This is a preview of subscription content, log in to check access.

Literature cited

  1. 1.

    S. S. Grigoryan, “Approximate solution to the problem of axisymmetric flow over a body with separation,” Prikl. Mat. Mekh.,23, No. 5 (1959).

  2. 2.

    Yu. L. Yakimov, “Axisymmetric flow with separation over a figure of revolution at small cavitation numbers,” Prikl. Mat. Mekh.,32, No. 3 (1968).

  3. 3.

    V. M. Ivchenko, “Nonstationary problems in the hydrodynamics of supercavitating bodies,” in: Hydroaerodynamics of Carrying Surfaces [in Russian], Naukova Dumka, Kiev (1966).

  4. 4.

    G. V. Logvinovich, “Problems in the theory of slender axisymmetric cavities,” Tr. TSAGI, No. 1797 (1976).

  5. 5.

    J. D. Cole, Perturbation Methods in Applied Mathematics, Blaisdell, Waltham, Mass. (1968).

  6. 6.

    I. G. Nesteruk, “On the shape of a slender axisymmetric cavity in a weightless fluid,” Izv. Akad. Nauk SSSR, Mekh. Zhidk. Gaza, No. 6 (1979).

  7. 7.

    Y. S. Chou, “Axisymmetric cavity flows past slender bodies of revolution,” J. Hydronaut.,8, No. 1 (1974).

  8. 8.

    V. V. Rozhdestvenskii, Cavitation [in Russian], Sudostroenie, Leningrad (1977).

  9. 9.

    R. Courant, Partial Differential Equations [Russian translation], Mir, Moscow (1964).

  10. 10.

    G. V. Logvinovich, Hydrodynamics of Flow with Free Boundaries [in Russian], Naukova Dumka, Kiev (1969).

  11. 11.

    D. Gilbarg and R. A. Anderson, “Influence of atmospheric pressure on the phenomena accompanying the entry of spheres into water,” J. Appl. Phys.,19, No. 2 (1948).

Download references

Author information

Additional information

Translated from Izvestiya Akademii Nauk SSSR, Mekhanika Zhidkosti i Gaza, No. 4, pp. 38–47, July–August, 1980.

I thank V. P. Karlikov and Yu. L. Yakimov for interesting discussions of the work.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nesteruk, I.G. On the shape of a slender axisymmetric nonstationary cavity. Fluid Dyn 15, 504–511 (1980). https://doi.org/10.1007/BF01089607

Download citation


  • Differential Equation
  • Integral Equation
  • Cavitation
  • Additional Term
  • Constant Parameter